Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 27, 1999, 5:56 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 1999, 5:56 PM EDT (21:56 UTC)
- Expired
- Sep 27, 1999, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Johnston County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 272156 FFWRDU NCC101-191-195-280055- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 556 PM EDT MON SEP 27 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSTON COUNTY IN NORTH CAROLINA WAYNE COUNTY IN NORTH CAROLINA WILSON COUNTY IN NORTH CAROLINA * UNTIL 900 PM EDT * AT 550 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAIN MOVING SLOWLY TO THE NORTH THROUGH SMITHFIELD... GOLDSBORO AND NORTH TO WILSON. * THE AREA OF HEAVY RAIN WILL CONTINUE TO AFFECT WAYNE... JOHNSTON AND WILSON COUNTIES THROUGH 900 PM. RAINFALL AMOUNTS IN EXCESS OF 1 INCH PER HOUR WILL OCCUR. THnIS WILL CAUSE FLOODING OF CREEKS AND STREAMS THAT LEAD INTO THE MAIN RIVER TRIBUTARIES THAT ARE ALREADY FLOODED. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! KEEP CHILDREN AWAY FROM CREEKS AND STREAMS. PWB/RFG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:23 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 27, 3:23 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION ... UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT MON SEP 27 1999 ** HAVE DECIDED TO GO FORWARD WITH A FLASH FLOOD WATCH TONIGHT IN EASTERN SECTIONS OF THE CWA. ** NEAR-TERM: VORT LOBE & ASSOCIATED PVA EXITING TO THE NE OF THE AREA IS TAKING HEAVY PRECIP BAND WITH IT... LEAVING BEHIND PATCHY LIGHTER RAIN ACROSS THE CWA. NO ADDITIONAL FLOODING PROBLEMS HAVE BEEN RECEIVED SO FAR... EVEN FROM THE PREVIOUSLY-FLOODED COASTAL PLAIN COUNTIES. ISENTROPIC LIFT EXPECTED TO CONTINUE TONIGHT ALONG WITH THE DEEP SERLY/SRLY WIND FLOW & VERY MOIST AIR THROUGH THE COLUMN... SO PLAN ON LIKELY TO CATEGORICAL POPS CWA-WIDE TONIGHT. CONCERN EXISTS THAT NONE OF THE MODELS PICKED UP ON THE 90 KT JETLET NOTED AT FFC AT 12Z AT 250 MB... AND AS A RESULT THEY MAY BE UNDERPLAYING THE DEGREE OF UPPER LEVEL DIVERGENCE AND RESULTANT LIFT OVER THE AREA THIS EVENING & OVERNIGHT. WIDESPREAD SHOWERS OVER SC HAVE INCREASED IN INTENSITY OVER THE LAST FEW HOURS AS WELL. VERY HIGH PRECIPITABLE WATERS THIS MORNING BOTH OVER THE AREA AND UPSTREAM ARE EXPECTED TO INCREASE EVEN FURTHER OVERNIGHT. GIVEN ALL OF THIS & THE PRE-EXISTING FLOODING IN THE COASTAL PLAIN COUNTIES AS WELL AS THE HEAVY RAIN OVER THE TRIANGLE THIS MORNING... MAY HAVE A NEED FOR A FLASH FLOOD WATCH FOR TONIGHT IN THESE AREAS. WILL CHECK RADAR TRENDS BEFORE MAKING FINAL DECISION ON THIS. THUNDER CHANCE LOOKS MINISCULE WITH CAPES ONLY 400-800 AT BEST... BUT WILL LEAVE IN A MINOR MENTION. LONGER-TERM: AFTER UPPER JET PULLS NORTH OF THE AREA TUESDAY... ANY FORCING FOR PRECIP LOOKS TO DIMINISH CONSIDERABLY... AS ONLY VERY WEAK SHORTWAVE RIPPLES ARE FORECAST TO PASS THROUGH THE CWA TUE INTO WED. WEAK TO MODERATE ISENTROPIC LIFT DOES PERSIST... AND THE ATMOSPHERE REMAINS QUITE MOIST THROUGH TUE INTO TUE NIGHT... SO SHOWER ACTIVITY IS NOT OUT OF THE QUESTION BY ANY MEANS... ESPECIALLY IN THE WEST WHERE THE MODELS CONTINUE TO FOCUS THE HEAVIEST QPF. MODELS ARE IN FAIR AGREEMENT ON THE OVERALL PATTERN INTO WED... SHOWING MARKED DIFFERENCES IN THE LATTER PERIODS WITH RESPECT TO THE INCOMING SFC FRONT AND UPPER TROUGH. ALL AGREE ON THE LOW-MID LEVEL FLOW TURNING MORE SWRLY BY WED MORNING WHICH SHOULD AID IN SOME DRYING ABOVE THE BOUNDARY LAYER. PLANS ARE FOR CHANCE POPS TUE & TUE NIGHT... WITH THE HIGHEST VALUES IN THE WEST... AND CHANCE POPS ON WED AS UPPER TROUGH APPROACHES. EXTENDED: PLAN TO KEEP CURRENT TREND OF FRONTAL PASSAGE AND AN ENDING TO THE SHOWERS THU MORNING. LONG RANGE MODELS ARE IN A BIT BETTER AGREEMENT ON TIMING... WITH THE NOGAPS COMING MORE IN LINE WITH THE MRF & THE EUROPEAN STILL SLOWER & DEEPER. DRY AND COOL WEATHER FOR FRI INTO SAT. .RAH...FLASH FLOOD WATCH TONIGHT FOR GRANVILLE-VANCE-WARREN-HALIFAX- DURHAM-WAKE-FRANKLIN-NASH-EDGECOMBE-WILSON-JOHNSTON-WAYNE-SAMPSON. HARTFIELD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:08 AM EDT | Flash Flood Warning | RAH | Durham, Granville, Wake | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.